SOUTHWEST HARBOR, Maine — More than a dozen people gathered at the Southwest Harbor Public Library Saturday morning to learn about how to administer naloxone. Also known as Narcan, naloxone is a medication that can quickly reverse an opioid overdose.
John Lennon, deputy chief of the Bar Harbor Fire Department, presented the training.
"They're attending this because they want to be able to help somebody and they want to be more knowledgeable in this," Lennon said.
"I didn't know it was a nasal spray, I didn't know it was so easy to use," Lio Cook, manager of Sawyer's Market in Southwest Harbor, said.
Lennon began his presentation by discussing some of the warning signs in someone who may have overdosed. Some warning signs include unresponsiveness or unconsciousness, difficulty breathing, snoring or gurgling sounds, and discolored lips or fingernails.
"I learned a couple of the telltale signs that I didn't know, particularly the pinpoint pupils is something that I hadn't been aware of," Cook said.
Lennon said the first step in any emergency is always to call 9-1-1. Then, if you have naloxone on hand, it's time to administer it. The box of Narcan comes with instructions on what to do, but it's as simple as removing the device from the box, placing the tube in one of the patient's nostrils, and administering the spray.
"Monitor the patient afterward, put them in the recovery position, and wait for public safety to arrive," Lennon explained.
The recovery position involves placing the person on their side, using their arms to prop up their head, and keeping one knee bent for balance.
Each box of Narcan comes with two doses. After the first dose is administered and the condition of the person does not change after a few minutes while waiting for first responders, Lennon said the second dose should be administered.
Even if you only suspect someone has overdosed based on their symptoms but you aren't certain it is one, Lennon said it's best to still give the naloxone treatment.
"It does not adversely affect another medical condition that may be present," Lennon added.
Cook said as a business owner, or even just as a neighbor, it's important to be prepared for an emergency like this, knowing every minute counts while waiting for first responders to arrive.
"There's a big difference between one minute without oxygen in your brain, and five and six and seven," Cook said.
"It betters your chances of a positive outcome," Lennon said.
The Bar Harbor Fire Department has doses of Narcan available at the station to any member of the public interested in picking it up to keep on hand.
For more information about where you can pick up naloxone treatments, click here.